Hail, Grant
- When
- July 8, 4:50 PM CST
- Where
- Grant County, 12 mi E of Ulysses
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -101.150
3 hail, 3 heavy rain, 2 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 1:30 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT SAT JUL 8 2006 .DISCUSSION... DAYS 1-2... THE MOST SIGNIFICANT FORECAST CHALLENGE TODAY IS ANTICIPATING THUNDERSTORM COVERAGE AND PERSISTENCE OF CLOUD COVER. MAXIMUM TEMPERATURES BOTH SUNDAY AND MONDAY WILL BE HIGHLY DEPENDENT ON CLOUDINESS, AND ONLY A COUPLE OF HOURS MORE OR LESS OF SUN THAN EXPECTED WILL RESULT IN AN ERROR OF SEVERAL DEGREES IN THE MAXIMUM TEMPERATURE. CONSIDERABLE MID AND HIGH LEVEL TROPICAL MOISTURE HAS CONTINUED TO STREAM NORTHWARD FROM THE TROPICAL EASTERN PACIFIC OVER THE SOUTHWESTERN UNITED STATES TO THE CENTRAL PLAINS. A SERIES OF UPPER LEVEL TROUGHS HAVE SUPPRESSED THE RIDGE OVER THE CENTRAL UNITED STATES IN RECENT DAYS, AND WAVES EMBEDDED IN THE SUBTROPICAL FLOW ARE BEGINNING TO WORK THEIR WAY THROUGH THE RIDGE TOWARD THE CENTRAL PLAINS. SOUNDINGS AND ANALYSIS OF MANDATORY LEVEL DATA INDICATE THE PRESENCE OF A VERY WARM, TROPICAL REGIME IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE OVER THE CENTRAL PLAINS, WHILE THE LOW LEVELS REMAIN SOMEWHAT DRY. TEMPERATURES BY EARLY AFTERNOON HAD RISEN INTO THE LOW TO MID 90S IN PARTS OF SOUTHWESTERN KANSAS, AND THUNDERSTORMS LIKELY WILL INITIATE BY MID AFTERNOON ALONG A WEAK SURFACE TROUGH NEAR A LINE FROM HILL CITY TO HUGOTON. WITH WEAK FLOW THROUGHOUT THE ATMOSPHERE, THE THUNDERSTORMS WILL BE SLOW MOVING AND LIKELY WILL PRODUCE LOCALLY HEAVY RAINFALL. SURFACE BASED CAPES OF AROUND 1500 JOULES/KG WILL SUPPORT SOME VIGOROUS UPDRAFTS, BUT THE ATMOSPHERE IS SO WARM THAT THE POTENTIAL FOR SIGNIFICANT HAIL IS LOW. HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE THE MAIN THREAT FROM THE THUNDERSTORMS, ALTHOUGH A WET MICROBURST OR TWO CANNOT BE RULED OUT THIS AFTERNOON AND EVENING. MOST STREAMS IN WESTERN KANSAS HAVE VERY LITTLE FLOW, AND MANY PONDS STILL ARE NEARLY DRY. AS A CONSEQUENCE, MOST AREAS CAN HANDLE SEVERAL INCHES OF RAINFALL BEFORE FLOODING WILL BECOME A PROBLEM EXCEPT IN CITIES. GIVEN THE HIGHLY LOCALIZED NATURE OF THE ANTICIPATED HEAVY RAINFALL, A FLOOD WATCH DOES NOT SEEM TO BE JUSTIFIED AT THIS TIME. A VIGOROUS UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY OVER CENTRAL NEW MEXICO WILL PROPAGATE TOWARD THE NORTHEAST AND APPROACH WESTERN KANSAS LATER TONIGHT. SYNOPTIC SCALE LIFTING OF THE TROPICAL AIR MASS OVER WESTERN KANSAS WILL SUPPORT CONTINUED CHANCES FOR THUNDERSTORMS THROUGH THE NIGHTTIME HOURS INTO SUNDAY MORNING. SURFACE DEWPOINT TEMPERATURES IN THE UPPER 50S AND LOWER 60S WILL ALLOW TEMPERATURES TO DROP INTO THE MID 60S IN RAIN COOLED AIR OVERNIGHT. THE SURFACE TROUGH OVER WESTERN KANSAS THIS AFTERNOON WILL BE PUSHED SOUTHWARD BY THUNDERSTORM OUTFLOW TONIGHT AND SHOULD EXTEND FROM SOUTH CENTRAL KANSAS ACROSS NORTHWEST OKLAHOMA THEN BACK INTO SOUTHEAST COLORADO BY SUNDAY AFTERNOON. SOME HIGH BASED SHOWERS LIKELY WILL CONTINUE FOR MUCH OF THE DAY SUNDAY OVER WESTERN KANSAS IN THE TROPICAL ENVIRONMENT, BUT MORE SIGNIFICANT THUNDERSTORM ACTIVITY SHOULD INITIATE ALONG THE SURFACE TROUGH AND IN THE MOIST, UPSLOPE FLOW INTO EASTERN COLORADO LATE IN THE DAY. MOIST, UNSTABLE AIR POOLING BEHIND THE SURFACE TROUGH WILL PROVIDE A FAVORABLE ENVIRONMENT FOR ANOTHER CLUSTER OF THUNDERSTORMS TO MOVE FROM SOUTHEAST COLORADO ACROSS FAR SOUTHWEST KANSAS INTO NORTHWEST OKLAHOMA SUNDAY NIGHT INTO MONDAY MORNING. TEMPERATURES SHOULD BE SEVERAL DEGREES COOLER SUNDAY AS A RESULT OF INCREASED CLOUD COVER AND UPSLOPE LOW LEVEL FLOW. THE VIGOROUS UPPER LEVEL TROUGH WHICH WAS OVER SASKATCHEWAN EARLY THIS AFTERNOON WILL MOVE OVER THE GREAT LAKES BY SUNDAY NIGHT, AND A WEAK COLD FRONT WILL MOVE INTO NORTHERN KANSAS BY EARLY MONDAY MORNING. MOIST, UNSTABLE AIR WILL CONTINUE OVER KANSAS MONDAY, AND SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN DURING THE AFTERNOON AND EVENING HOURS IN THE MOIST, UPSLOPE FLOW IN EASTERN COLORADO AND ALONG THE WEAK FRONTAL BOUNDARY ACROSS NORTHERN KANSAS. DAYS 3-7... EXTENDED MODELS DO NOT DIFFER TOO MUCH OVER THIS PART OF THE COUNTRY. IN GENERAL EXPECT THE MOIST PHASE CURRENTLY OVER AREA TO GIVE WAY TO DRIER AIR BY LATE TUE AND CONTINUE FOR THE REMAINDER OF THE EXTENDED. THE LAST DISTURBANCE TO PASS THROUGH LOOKS TO BE MONDAY NIGHT INTO TUE AFTERNOON SO EXTENDED THE POPS WE HAD GOING THROUGH 06Z TUE INTO THE AFTERNOON HOURS. AFTER THIS WAVE PASSES...THERE WILL BE RIDGING OCCURRING ACROSS THE PLAINS WHICH WILL BRING BACK SOME VERY HOT AIR. SHOULD SEE DEW POINTS SLOWLY START FALLING AS WINDS GET A LITTLE BIT OF A SWLY COMPONENT TO THEM AND AIR TEMPERATURES RETURNING TO THE UPPER 90S TO NEAR 100 BY WED AND CONTINUING INTO THE WEEKEND. OVERALL DID NOT DO TOO MUCH TO THE GOING FORECAST. IN THE 8-10 DAY...ENSEMBLES SHOWING A POSSIBLE RETURN OF MONSOONAL MOISTURE TOWARD DAYS 9-10 WHICH WOULD COOL TEMPERATURES OFF A BIT AND BRING A CHANCE FOR SOME MORE RAINFALL. WILL GO WITH NEAR NORMAL TEMPS AND RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 85 64 90 / 70 40 30 30 GCK 64 84 63 89 / 80 30 40 30 EHA 65 82 63 89 / 80 40 60 30 LBL 66 86 64 91 / 70 40 40 30 HYS 65 86 63 86 / 60 30 40 40 P28 67 85 66 90 / 60 60 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN01/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT JUL 8 2006 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT SAT JUL 8 2006 /400 AM MDT SAT JUL 8 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. THE BEST CHANCE THIS MORNING WILL BE EAST OF A LINE FROM DODGE CITY TO WAKEENEY...AND THIS EVENING ACROSS ALL OF SOUTHWEST KANSAS. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STORMS BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY... WITH LOCALLY HEAVY RAINS POSSIBLE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. FINCH
The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
3 hail, 3 heavy rain, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
There were one inch diameter tree branches broken by the high wind.
Four inches of rain fell in a short time span.
Two dead trees were blown down. A live 9 inch diameter tree branch was broken. Half inch diameter hail also occurred with the wind.
Water was one foot deep across one of the county roads nearby.
Three inches of rain fell in a short time.
Three inches of rain fell in a short period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526655, 5526656, 5526657, 5526658, 5526659, 5526660, 5526661, 5526662, 5526663.